Texas, 2011

Hail and Damaging Wind in Texas, May 1, 2011

May 1, 2011 · NWS SJT · 6 events in 4 counties and zones

Scattered showers and thunderstorms developed along and ahead of a cold front that moved into the Big Country. A few of these storms became strong to severe and produced strong winds and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$2.0 million
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

Scattered showers and thunderstorms developed along and ahead of a cold front that moved into the Big Country. A few of these storms became strong to severe and produced strong winds and large hail. During the early morning hours, a supercell interacted with the low level jet to produce an unusually strong downburst resulting in widespread wind damage across the town of Clyde.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Apr 30, 10:41 PM CST, 2 hours 34 minutes earlier.

Area forecast discussion, Apr 30, 10:41 PM CST, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
1141 PM CDT SAT APR 30 2011

.DISCUSSION...
LOOK FOR MVFR CEILINGS TO RETURN TO MUCH OF WEST CENTRAL TEXAS
BY SUNRISE. SEE AVIATION BELOW FOR ADDITIONAL INFORMATION.

&&

.AVIATION...
LATEST RUC AND NAM DATA CONTINUE TO INDICATE MVFR CEILINGS WILL
RETURN TO MUCH OF WEST CENTRAL TEXAS DURING THE NEXT 6 HOURS.
ALSO...LATEST SURFACE ANALYSIS PLACES THE COLD FRONT NEAR OUR
INTERSTATE 10 CORRIDOR. ISENTROPIC UPGLIDE ALONG AND NORTH OF THIS
FRONT MAY PRODUCE ENOUGH LIFT TO INITIATE SHOWERS AND
THUNDERSTORMS ACROSS MAINLY THE BIG COUNTRY THROUGH SUNRISE. FROM
12Z THROUGH 18Z...MODELS EXPAND THE SHOWER AND THUNDERSTORM AREA
FARTHER SOUTH TO INCLUDE MOST OTHER LOCATIONS ACROSS WEST CENTRAL
TEXAS. THUS...I INCLUDED THUNDERSTORMS IN THE 18Z PREVAILING
GROUPS FOR ALL FOUR TERMINALS. A SECONDARY COLD AIR SURGE TOMORROW
WILL PRODUCE INCREASING NORTH TO NORTHEAST WINDS ACROSS WEST
CENTRAL TEXAS...ESPECIALLY DURING THE AFTERNOON.

HUBER

&&

.PREV DISCUSSION... /ISSUED 854 PM CDT SAT APR 30 2011/

UPDATE...
NONE.

DISCUSSION...
COLD FRONT HAS PUSH FROM SOUTH OF OZONA AND SONORA...TO JUNCTION
AND SAN SABA AT 830 PM...WITH A DRYLINE BETWEEN JUNCTION AND MASON.
A FEW SHOWERS DEVELOPED ALONG THE FRONT IN SAN SABA COUNTY...BUT
WERE WEAK.

BEST CHANCE OF SHOWERS/ISOLATED THUNDERSTORMS WILL CONTINUE TO BE
4 AM TO NOON...WITH LIFT OF MOIST AIR OVER COLD FRONT. WONT MAKE
ANY CHANGES TO FORECAST...WITH BEST LIFT ALONG JUNCTION...SAN
ANGELO... SWEETWATER LINE.

04

PREV DISCUSSION... /ISSUED 654 PM CDT SAT APR 30 2011/

DISCUSSION...
/SEE BELOW FOR AVIATION DISCUSSION/

AVIATION...
COLD FRONT ALONG BIG LAKE...SONORA...FORT MCKAVETT...SONORA LINE
AT AT 630 PM...MOVING SLOWLY SOUTH AT 5 TO 10 MPH. VFR CONDITIONS
THIS EVENING...BUT MVFR CIGS RETURN AS MOIST AIR MOVES OVER COLD
FRONT AFTER MIDNIGHT AND INTO SUNDAY MORNING. CHANCE OF SHOWERS
WITH ISOLATED THUNDERSTORMS POSSIBLE...JUNCTION TO BRADY AND
ABILENE AND EASTWARD...12Z TO 18Z...BUT LEFT OUT MENTION FOR NOW.
MVFR CIGS RETURN TO VFR 18-21Z SUNDAY...AS DRIER AIR MOVES IN
FROM NORTH TO SOUTH.

PREV DISCUSSION... /ISSUED 336 PM CDT SAT APR 30 2011/

SHORT TERM...
COLD FRONT IS MAKING PROGRESS THROUGH THE EDWARDS PLATEAU AND
NORTHWEST HILL COUNTRY...WITH WINDS BEGINNING TO SWITCH AROUND TO
THE NORTHWEST AT KJCT AND KSOA AHEAD OF THE BOUNDARY. THE FRONT
SHOULD MAKE IT TO THE SOUTHERN CWA BORDER BETWEEN 21Z AND 22Z THEN
STALL IN THIS AREA. RUC ANALYSIS SHOWS SBCAPE VALUES NEAR 3000 J/KG
AND AND 0-6 KM BULK SHEAR VALUES BETWEEN 40 AND 50 KNOTS AHEAD OF
THE BOUNDARY...OVER MUCH OF THE NORTHWEST HILL COUNTRY AND PARTS OF
THE HEARTLAND. INTRODUCED ISOLATED SHOWERS AND THUNDERSTORMS FOR
THESE AREAS...WITH BEST OPPORTUNITY FOR DEVELOPMENT AFTER 00Z. ANY
STORMS THAT DO DEVELOPMENT MAY BECOME STRONG TO SEVERE. FARTHER TO
THE WEST...SURFACE MOISTURE WILL BE LACKING SO NOT EXPECTING
DEVELOPMENT ALONG THE FRONT. COLD FRONT WILL RETREAT NORTH OVERNIGHT
AND THE NEXT DEEP UPPER LEVEL TROUGH WILL APPROACH WEST CENTRAL
TEXAS. BETTER DYNAMICS WILL OVERSPREAD THE AREA WITH THE APPROACH OF
THE AFOREMENTIONED TROUGH AND SCATTERED SHOWERS AND THUNDERSTORM ARE
EXPECTED TO DEVELOP ALONG THE FRONT AS IT PUSHES SOUTH THROUGH THE
DAY SUNDAY. THE BEST POPS WILL BE ACROSS THE EASTERN TWO THIRDS OF
THE CWA. ANY THUNDERSTORMS THAT DO DEVELOP MAY BECOME STRONG TO
SEVERE...WITH LARGE HAIL BEING THE MAIN THREAT. HIGH TEMPERATURES ON
SUNDAY WILL BE DEPENDENT ON THE EXACT TIMING OF THE FRONT AND CLOUD
COVER/RAINFALL ACROSS THE REGION. FORECAST HAS THE FRONT MAKING IT
THROUGH THE SOUTHERN HALF OF THE CWA BY 17Z SUNDAY...WHICH WILL
ALLOW TEMPERATURES TO CLIMB INTO THE MID TO UPPER 70S. FARTHER
NORTH...TEMPERATURES WILL STRUGGLE TO GET OUT OF THE 50S AND 60S
ACROSS THE REST OF THE AREA. CURRENT FORECAST IS A BLEND BETWEEN THE
WARMER MAV AND COOLER MET GUIDANCE.

LONG TERM...
APPROACH OF THE UPPER TROUGH CONTINUES TO PUMP MOISTURE INTO WEST
CENTRAL TEXAS SUNDAY NIGHT INTO MONDAY...WITH THE TROUGH AXIS
TAKING THE BEST LIFT OUT OF THE AREA BY EARLY MONDAY EVENING. ALL
MODELS CONTINUE TO INDICATE DECENT RAIN CHANCES...AND NOT GOING TO
ARGUE WITH THEM OR THE CURRENT FORECAST AT THIS POINT. TWEAKED THE
GRIDS A LITTLE FOR TIMING...BUT LEFT MUCH OF THE POPS AND WEATHER
ALONE FOR NOW. LOTS OF CLOUDS...AND A MUCH COOLER AIR MASS WITH
850 MB TEMPS IN THE SINGLE DIGITS...COMBINE TO PRODUCE VERY COOL
TEMPERATURES. HIGHS ONLY IN THE 50S ON MONDAY...AND DROPPING INTO
THE 30S AS THE CLOUDS EXIT BY SUNRISE TUESDAY MORNING.

RES OF THE FORECAST REMAINS PRETTY MUCH AS IS...AS MODELS CONTINUE
TO HAVE SOME DIFFERENCES WITH THE APPROACH OF THE NEXT FRONT LATE
NEXT WEEK. WILL KEEP SOME SMALL POPS IN THE FORECAST FOR NOW AS
THE FRONT APPROACHES...BUT LOOKS TO BE SHORT LIVED...AS A RIDGE
ALOFT MOVES BACK INTO THE SOUTHERN PLAINS.

FIRE WEATHER... ELEVATED FIRE WEATHER CONDITIONS WILL CONTINUE
THIS AFTERNOON AS WINDS REMAIN OUT OF THE NORTH AND NORTHWEST AT
AT 10 TO 12 KNOTS...WITH A FEW HIGHER GUSTS...AND RELATIVE
HUMIDITY VALUES REMAIN BETWEEN 10 AND 15 PERCENT. FAIRLY GOOD
RECOVERY IS EXPECTED THIS EVENING WITH RELATIVE HUMIDITY VALUES
CLIMBING ABOVE 30 PERCENT BY 03Z. A COLD FRONT WILL SWEEP THROUGH
THE AREA TONIGHT AND SUNDAY...BRINGING AN INCREASED CHANCE OF
SHOWERS AND THUNDERSTORMS AND COLDER TEMPERATURES. WINDS BEHIND
THE FRONT WILL INCREASE TO 16 TO 22 KNOTS WITH HIGHERS GUSTS ON
SUNDAY...BUT MINIMUM RELATIVE HUMIDITY VALUES WILL REMAIN ABOVE 30
PERCENT. FIRE WEATHER CONCERNS WILL REMAIN LOW THROUGH MUCH OF THE
REST OF THE WEEK AS TEMPERATURES REMAIN NEAR TO BELOW NORMAL.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 55  57  41  53  41 /  30  30  40  50  10
SAN ANGELO 	 57  63  41  56  38 /  20  20  40  50  10
JUNCTION 	 68  78  46  54  39 /  20  30  50  50  20

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

HUBER
Hazardous weather outlook, May 1, 12:45 AM CST, 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
145 AM CDT SUN MAY 1 2011

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-021100-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
145 AM CDT SUN MAY 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED EARLY THIS MORNING...MAINLY
OVER THE BIG COUNTRY. ANY THUNDERSTORMS THAT DO DEVELOP MAY BECOME
STRONG TO SEVERE WITH LARGE HAIL...GUSTY WINDS AND DEADLY
LIGHTNING BEING THE MAIN HAZARDS. A SEVERE THUNDERSTORM WATCH IS
IN EFFECT THROUGH 9 AM...EAST OF A LINE FROM HASKELL TO BALLINGER
AND NORTH OF HIGHWAY 67 FROM BALLINGER TO BROWNWOOD.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE FOR MOST OF THE AREA
MONDAY...WITH DEADLY LIGHTNING BEING THE MAIN HAZARD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED EARLY THIS MORNING ACROSS THE
CENTRAL AND EASTERN PORTIONS OF THE BIG COUNTRY AS WELL AS THE
NORTHERN HEARTLAND COUNTIES.

JOHNSON

In the hours before

Special weather statement, May 1, 12:44 AM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
144 AM CDT SUN MAY 1 2011

TXZ098-010745-
HASKELL TX-
144 AM CDT SUN MAY 1 2011

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 245 AM CDT FOR
HASKELL COUNTY...

AT 142 AM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 6 MILES EAST OF SAGERTON...OR ABOUT 8
MILES NORTHWEST OF STAMFORD...MOVING NORTH AT 30 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  RULE AND HASKELL BY 200 AM CDT
  ROCHESTER BY 220 AM CDT
  O'BRIEN AND WEINERT BY 230 AM CDT

PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 AM CDT SUNDAY
MORNING FOR WESTERN TEXAS.

The radar

The Dyess AFB radar (KDYX), 82 km away, was scanning. The volume nearest the first event began at 07:16 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Haskell

When
May 1, 1:15 AM CST to 1:18 AM CST
Where
Haskell County, 1.35 mi ESE of Haskell
Measured
1 in hail
Reported by
Public
Coordinates
33.160, -99.730

Hail, Haskell

When
May 1, 1:17 AM CST to 1:20 AM CST
Where
Haskell County, 1.35 mi ESE of Haskell
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
33.160, -99.730

Pea to quarter size hail was reported in the community of Haskell.

Hail, Throckmorton

When
May 1, 2:00 AM CST to 2:03 AM CST
Where
Throckmorton County, Throckmorton
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
33.180, -99.180

Golfball size hail was reported on the south side of Throckmorton.

Hail, Throckmorton

When
May 1, 2:01 AM CST to 2:04 AM CST
Where
Throckmorton County, Throckmorton
Measured
1.75 in hail
Reported by
Public
Coordinates
33.180, -99.180

Thunderstorm Wind, Callahan

When
May 1, 5:35 AM CST to 5:40 AM CST
Where
Callahan County, Clyde
Measured
90 kt (104 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$2.0 million
Reported by
NWS Storm Survey
Coordinates
32.400, -99.500

A National Weather Survey found widespread significant wind damage in Callahan County and the community of Clyde. Winds were estimated to be around 90 mph. The high winds destroyed one manufactured home, while the neighboring manufactured home was also slightly moved by the high winds. A person living in the destroyed home was slightly injured. The strong winds uprooted numerous trees and numerous roofs. A couple of other mobile homes were also moved and sustained roof damage. The downburst damaged about 8 to 10 square miles which included all of Clyde and areas to the southwest, north and east.

Hail, Brown

When
May 1, 11:56 PM CST to 11:59 PM CST
Where
Brown County, 0.91 mi NW of Woodland Hgts
Measured
0.88 in hail
Reported by
Public
Coordinates
31.690, -98.980

Penny to nickel size hail was reported 1 mile northwest of Woodland Heights.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 315040, 315045, 315049, 315050, 315058, 315052.